NI: Global Issues for Learners of English > The Issues > Iraq > DU weapons > DU effects on veterans

logoDU weapons:
the effects on Allied soldiers

Did some Allied governments try to hide the facts?

secret service agent

Problems for Gulf War veterans

After the Gulf War, large numbers of Veterans became ill, or they had babies with deformities or rare diseases. At first nobody knew what caused this to happen, but some people began to ask whether the Gulf War was the cause of the problems.

Some people, in countries like the USA, Britain and Canada, tried to find out more about their health problems. However, they found that it was very difficult to get more information -- and it seems that their governments did not like what they were doing.

VETERAN: a person who served in the military during a war

If someone has a DEFORMITY, some part of their body is not the normal shape.

In the USA

Amy West, had a baby after her husband returned from the Gulf War. The baby was born with a rare lung problem. Soon afterwards, Amy heard about two more babies, both children of Gulf War veterans, who were born with the same condition.

Amy decided to investigate, so she called people in her local area who had been in the Gulf War. 251 of those families had new babies: 67% of the babies were born with something wrong with them.

An old friend, who was a doctor, helped Amy to put her results together and she sent them to a special committee on Gulf War illnesses. The committee said that her results were "unscientific". Her friend, the doctor, told her that he was very sorry but he could not continue to help her - and he couldn't tell her the reason why.

 

 

Professor Asaf Durakovic used to be Chief of Nuclear Medicine at the Veterans' Administration Authority a US government department. He worked with sick veterans from the Gulf War. He was horrified when he found out that Depleted Uranium had been used to make weapons, and tried to start a campaign to help veterans who had become ill because of the use of DU weapons.

Immediately, he had problems: the records and samples of his DU patients were often "lost"; the two doctors who carried out tests for him lost their jobs; Dr Durakovic's car was sabotaged twice; he began to receive anonymous telephone calls. In 1997, Dr Durakovic wrote to President Clinton, asking for an enquiry into the problems caused by DU.

Two months later he was fired.

NUCLEAR MEDICINE: a branch of medicine that studies the effects of radiation on humans.

SABOTAGE: (v) secretly damage

ANONYMOUS: done by someone who does not want their name known

FIRED: if you are fired, you lose your job.

In the UK

Ray Bristow was a medical technician who became sick after he returned from the Gulf War. He is one of a group of Veterans who want the government to test them for DU. Like West and Durakovic, Bristow found that it was difficult to get information from the authorities, and that medical records for Gulf War veterans were frequently "lost".

In December 1998, Bristow and another sick veteran, Colin Purcell Lee, went to Baghdad to attend a conference on the effects of the DU weapons used by the Allies. They were called traitors by a senior member of the British Government.

While they were away, their homes were raided by police from the Ministry of Defence, who took their computers and computer disks. They think the police were looking for a document that proved the Ministry of Defense was secretly very worried about the effects of DU weapons.

Since that time, the Ministry of Defence has agreed to give Gulf War Veterans DU tests.

 

 

 

A TRAITOR is someone who is not loyal to his/her country

 

In Canada

Professor Hari Sharma is Professor Emeritus in Chemistry at the University of Waterloo in Ontario, Canada. He is very well resepected in his field.

In March 1999, sick veterans from Canada, the USA, the UK and Iraq sent blood samples to Professor Sharma, to be tested for DU. All the tests were positive, and some of the people had more than 100 times the safe amount of DU in their bodies. One of those people was Terry Riordan. He died the day after he received his test results, and the official cause of his death was given as "Gulf War Syndrome".

Professor Sharma was shocked by the results of the tests he had done. He wrote to NATO and to the heads of state of all countries with DU weapons. He said that DU weapons were a crime against humanity and begged these governments to stop using them. He told them that, as a result of using DU weapons in the Gulf War, at least 36,000 more soldiers would die from cancer.

Professor Sharma has been removed from DU testing in Canada.

 

 


The article "Poisoned legacy" by Felicity Arbuthnot, on which this was based, appeared in the September 1999 issue of the New Internationalist.

© 1999: the New Internationalist


NI: Global Issues for Learners of English > The Issues > Iraq > DU weapons > DU effects on veterans

Inter-activities For Learners For Teachers About us Readers' Letters

 

Last Modified: 20 January 2000

Printer-friendly version of this page